South Carolina, 2014

Hail and Damaging Winds in South Carolina, May 27, 2014

May 27, 2014 · NWS ILM · 4 events in 1 county or zone

A surface trough extended across central and eastern portions of the Carolinas. Convection developed along and east of the trough as instability from heating peaked.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A surface trough extended across central and eastern portions of the Carolinas. Convection developed along and east of the trough as instability from heating peaked. Sea breeze convection also fired during the later afternoon. By early evening, outflow boundaries interacted, resulting in a couple severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 27, 2:48 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, May 27, 2:48 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
348 PM EDT TUE MAY 27 2014

.SYNOPSIS...
WARM AND HUMID WEATHER CONDITIONS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS...BRINGING SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS. A COLD FRONT WILL SLOWLY SINK SOUTH ACROSS THE
CAROLINAS THURSDAY INTO FRIDAY. HIGH PRESSURE WILL BUILD FROM
THE NORTH OVER THE WEEKEND...BRINGING DRYING AND LOWERING RAIN
CHANCES INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 3 PM TUESDAY...CONVECTION BUBBLING UP ACROSS THE REGION AS
WE APPROACH PEAK DIURNAL HEATING. VAPOR ANIMATIONS AND FORECAST
VORTICITY FIELDS ALOFT IDENTIFY A WEAK IMPULSE OVER WESTERN NC
MOVING EAST...LIKELY RESPONSIBLE FOR THE ENHANCED AND MORE
ORGANIZED TSTM ACTIVITY APPROACHING CENTRAL NC. WHILE IT IS TRUE
MUCH OF THE CONVECTIVE COVERAGE AND STRENGTH WILL BE TIED TO
DIURNAL HEATING...THE PRESENCE OF THE PASSING IMPULSE OVERHEAD
LATER TONIGHT...MOUNTING PRECIPITABLE WATER VALUES AND LINGERING
OUTFLOW BOUNDARIES COULD SUSTAIN SHOWERS AND A FEW STORMS INTO THE
OVERNIGHT PERIOD.

SHOWERS WILL GENERALLY MOVE WEST TO EAST IN THE LOWER TROPOSPHERE
STEERING FLOW...BUT FULL-FLEDGED STORMS OF GREATER VERTICAL EXTENT
WILL CATCH THE HIGHER NW WINDS ALOFT...AND GENERALLY WILL MOVE TO
THE ESE-SE AROUND 10 KT. WEAK STEERING FLOW OVERALL AND INCREASING
PWAT VALUES STILL POINTS TO A LOW-END THREAT OF VERY LOCALIZED
FLOODING UNDERNEATH THE BEEFIER STORMS.

HAVE OPTED FOR THE SLIGHTLY MILDER SIDE OF MINIMUM TEMPERATURE
GUIDANCE BASED ON HISTORICAL PERFORMANCE OF THE LAV HOURLY DATA
WHICH HAS DONE WELL. MINS ESSENTIALLY LOW 70S AT AND NEAR THE SEA
AND UPPER 60S ACROSS MUCH OF THE INTERIOR BY DAYBREAK TUESDAY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...WARM AND CONVECTIVELY-ACTIVE WEATHER WILL
CONTINUE THROUGH THE SHORT TERM AS THIS SUMMER LIKE PATTERN REMAINS
OVER THE AREA. CLOSED 500MB LOW PRESSURE WILL DRIFT SOUTHEAST ALONG
THE GULF COAST WED/THU...WITH A LARGE RIDGE BUILDING ATOP THIS
FEATURE. LOCALLY...THE AREA REMAINS PINCHED BETWEEN THE CLOSED LOW
NEAR THE GULF...AND AN EXPANSIVE TROUGH NEAR NEW ENGLAND. WHILE ON
WEDNESDAY...THE RIDGE WILL DOMINATE BUT WITH WEAK FLOW...BY THURSDAY
HEIGHTS BEGIN TO CRASH AS THE NEW ENGLAND TROUGH PUSHES
SOUTH...DRIVING A WEAK COLD FRONT INTO THE AREA. THIS MAKES
WEDNESDAY THE WARMER DAY...WIDESPREAD 90S EXPECTED AWAY FROM THE
BEACHES...WITH THURSDAY SEVERAL DEGREES COOLER...HIGHS IN THE
MID/UPR 80S ACROSS THE CWA. LOWS BOTH NIGHTS WILL REMAIN
ELEVATED...AROUND 70 AT THE COAST AND UPR 60S INLAND.

CONVECTION IS ANTICIPATED TO DEVELOP EACH DAY...MORE DIURNALLY
FORCED WEDNESDAY...WITH MORE WIDESPREAD ACTIVITY ON THURSDAY. PWATS
FALL SLIGHTLY WEDNESDAY IN CONJUNCTION WITH A BRIEF PERIOD OF
ENHANCED THERMAL RIDGING SO THE CONVECTION SHOULD REMAIN FOCUSED ON
THE PIEDMONT TROUGH AND SEA BREEZE BOUNDARY...BUT WITH ONLY A CHC
EVERYWHERE. MORE WIDESPREAD TSTMS LIKELY THURSDAY AS THE FRONT DROPS
SOUTH...SERVING AS AN ADDITIONAL FOCUS FOR STORMS. SPC HAS A SEE
TEXT ACROSS THE AREA FOR THURSDAY...BUT ATTM SEE ONLY LIMITED SEVERE
RISK WITH MLCAPES LESS THAN 1000 J/KG AND FORECAST SOUNDINGS WHICH
SUGGEST A LOT OF PRE-FRONTAL CLOUD COVER. EITHER WAY...EXPECT QUITE
A FEW SHOWERS/STORMS ON THE RADAR MOSAIC ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...THE MID LEVEL PATTERN REMAINS ESSENTIALLY
UNCHANGED WITH THE LATEST SUITE OF GUIDANCE. INITIALLY A REX BLOCK
WILL BE THE MAIN FEATURE OVER THE CENTRAL U.S. WITH A TROUGH OF
LOW PRESSURE ALONG THE EAST COAST. AT THE SURFACE...HIGH PRESSURE
WILL BUILD IN FROM THE NORTH WITH DRIER CONDITIONS. PRECIPITABLE
WATERS WILL DROP FROM CURRENT APPROXIMATE VALUES OF 1.80 INCHES TO
THREE QUARTERS OF AN INCH OR LESS. MUCH LIKE WE SAW THIS
WEEKEND...A REFRESHING AIRMASS WILL BE NOTICEABLE BUT THE
TRANSITION WILL BE A LITTLE SLOWER. HAVE MAINTAINED THE MOSTLY
DIURNALLY DRIVEN POPS FOR FRIDAY AND SATURDAY WITH THE REMAINDER
OF THE PERIOD DRY. TEMPERATURE TRENDS ARE OF COURSE A LITTLE LOWER
IN TIME WITH THE AIRMASS CHANGE BUT LOWS REMAIN MOSTLY IN THE 60S
WITH HIGHS IN THE 80S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z...ATMOSPHERE WILL CONTINUE TO MOISTEN UP OVER THE NEXT 24
HOURS WITH PRECIPITABLE WATER VALUES EXPECTED TO RISE FROM ABOUT 1.3
INCHES TO AROUND 1.7 INCHES BY THE END OF THE FORECAST PERIOD. HIGH
PRESSURE WILL CONTINUE TO RECEDE WITH A WEAK THERMAL TROUGH EXPECTED
THIS AFTERNOON. GUSTY SOUTHWEST WINDS WILL CONTINUE TO TRANSPORT
MOISTURE. SCATTERED CONVECTION IS EXPECTED TO DEVELOP BY EARLY
AFTERNOON. THE COASTAL TERMINALS COULD SEE SOME CONVECTION
EARLY...BUT THE SEA BREEZE BOUNDARY SHOULD KEEP THE ACTIVITY WEST OF
THE TERMINALS BY 20Z. INLAND TERMINALS WILL HAVE CONVECTION ON OR
NEARBY THE AREA THROUGH EARLY EVENING...DIMINISHING DIURNALLY BY
02Z. SOUTHWEST FLOW OVERNIGHT WILL LIKELY BE TOO STRONG TO SUPPORT
FOG. WEDNESDAY...MORE OF THE SAME WITH PERHAPS EVEN MORE COVERAGE OF
SHOWERS AND STORMS.

EXTENDED OUTLOOK...SCATTERED SHOWERS/TSTMS EXPECTED WEDNESDAY
THROUGH SATURDAY...MAINLY IN THE AFTN HOURS...WITH BRIEF AND ISOLATED
PERIODS OF SUB-VFR CONDITIONS POSSIBLE. SUNDAY WILL BE DRIER AS A
COLD FRONT FINALLY DROPS SOUTHWARD THROUGH THE CAROLINAS.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...MODERATE SW WINDS THROUGH DAYBREAK WEDNESDAY
EXPECTED WITH SEAS GENERALLY 3-4 FT...IN A MIX OF MODERATE SW CHOP
AND 1-2 FT SE WAVES EVERY 9 SECONDS OR SO. STEERING WINDS ALOFT
MAY POSSIBLY GUIDE TSTMS E OR SE TOWARD THE COAST AND ISOLATED
TSTMS ARE POSSIBLE ON THE WATERS THROUGH SUNRISE WEDNESDAY. SW
WINDS OF 15 KT SUSTAINED CAN BE EXPECTED WITH OCCASIONAL GUSTS TO
20 KT ON THE WATERS. SEAS CAPPED AT 4 FEET AND AN EXERCISE CAUTION
STATEMENT NOT NEEDED AT THIS TIME. ANY STORMS THAT IMPACT THE
WATERS COULD REDUCE VSBYS BELOW 1NM IN VERY HEAVY RAINFALL.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...HIGH PRESSURE CENTERED WELL OFFSHORE WILL
CONTINUE TO EXTEND WEST TOWARDS THE WATERS INTO THURSDAY...BEFORE
GRADUALLY BEING SHUNTED SOUTH BY A SLOWLY DROPPING COLD FRONT.
THIS DRIVES SW WINDS OF 10-15 KTS WEDNESDAY INTO THURSDAY...BEFORE
THE GRADIENT RELAXES ON THURSDAY. UNCERTAIN INTO JUST HOW FAR
SOUTH THE FRONT WILL DROP DURING THE PERIOD...BUT EXPECT NORTHERLY
WINDS TO DEVELOP ACROSS THE NC WATERS ON THURSDAY...WITH WEAK SW
WINDS PERSISTING OVER THE SC WATERS. SEAS WILL BE GENERALLY 2-4 FT
THROUGH THE PERIOD...WITH A SE SWELL BEING TOPPED BY A SW WIND
CHOP ON WEDNESDAY...AND A MORE CONFUSED SPECTRUM WITH THE FRONT ON
THURSDAY.

LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 300 PM TUESDAY...THE MAIN FOCUS FOR THE MARINE COMMUNITY
WILL BE THE WIND SHIFT ASSOCIATED WITH THE FRONT THAT OCCURS LATE
FRIDAY INTO EARLY SATURDAY. THE STRONGER OF THE WINDS WILL BE WELL
BEHIND THE FRONT ITSELF ASSOCIATED WITH NE SURGES. FOR
FRIDAY...LETHARGIC WINDS OF TEN KNOTS OR LESS WILL CONTINUE. FOR
LATER SATURDAY WINDS INCREASE TO 10-15 KNOTS. THERE MAY BE SEVERAL
HOURS OF WINDS NEAR 15 KNOTS SUSTAINED ACROSS THE OUTER WATERS
WHICH WOULD CERTAINLY IMPACT THE SEAS. SIGNIFICANT SEAS WILL BUILD
FROM 1-2 FEET FRIDAY INTO EARLY SATURDAY TO 3-4 FOR THE REMAINDER
OF THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...COASTAL FLOOD ADVISORY FROM 9 PM TO 11 PM EDT THIS EVENING FOR
     NCZ107.

MARINE...NONE.

&&

SYNOPSIS...JDW
NEAR TERM...MJC
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...MJC/DL
MARINE...MJC/JDW/SHK
Hazardous weather outlook, May 27, 2:39 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT TUE MAY 27 2014

AMZ250-252-254-256-NCZ087-096-099-105-106-108-109-SCZ017-023-024-032-
033-039-053>056-281945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-COASTAL PENDER-COASTAL NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
339 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-281945-
COASTAL BRUNSWICK-
339 PM EDT TUE MAY 27 2014

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-281945-
INLAND NEW HANOVER-
339 PM EDT TUE MAY 27 2014

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

MINOR TIDAL FLOODING IS EXPECTED THIS EVENING DURING HIGH TIDE
ALONG THE CAPE FEAR RIVER IN DOWNTOWN WILMINGTON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MINOR TIDAL FLOODING IS POSSIBLE LATE WEDNESDAY EVENING DURING
HIGH TIDE ALONG THE CAPE FEAR RIVER IN DOWNTOWN WILMINGTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BJR

In the hours before

Special weather statement, May 27, 3:02 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
402 PM EDT TUE MAY 27 2014

SCZ053-054-056-272100-
COASTAL GEORGETOWN-COASTAL HORRY-INLAND HORRY-
402 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS GEORGETOWN AND HORRY
COUNTIES THROUGH 500 PM EDT...

AT 402 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOCASTEE...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE GARDEN CITY...MURRELLS INLET...MYRTLE
BEACH...SOCASTEE...SURFSIDE BEACH...BUCKSPORT...BUCKSVILLE...BURGESS
AND FORESTBROOK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3351 7919 3356 7917 3360 7912 3364 7913
      3377 7908 3378 7876 3371 7883 3371 7885
      3367 7889 3363 7894 3360 7897 3357 7900
      3353 7902 3351 7905
TIME...MOT...LOC 2002Z 275DEG 13KT 3368 7898

15
Special weather statement, May 27, 4:40 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
540 PM EDT TUE MAY 27 2014

SCZ017-272245-
MARLBORO-
540 PM EDT TUE MAY 27 2014

...A FEW STRONG THUNDERSTORMS WILL MOVE ACROSS MARLBORO COUNTY
THROUGH 645 PM EDT...

AT 539 PM EDT...DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS
IN THE VICINITY OF BENNETTSVILLE...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...CLIO...DUNBAR...
MCCOLL...BLENHEIM AND TATUM.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3466 7949 3462 7945 3449 7953 3450 7973
      3450 7975 3452 7976 3450 7977 3450 7982
      3460 7981 3462 7978 3466 7982 3468 7982
TIME...MOT...LOC 2139Z 269DEG 13KT 3459 7971

RALF
Special weather statement, May 27, 4:49 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
549 PM EDT TUE MAY 27 2014

NCZ099-109-272245-
COLUMBUS-INLAND BRUNSWICK-
549 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK AND COLUMBUS
COUNTIES THROUGH 645 PM EDT...

AT 549 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRUSOE ISLAND...OR ABOUT 12 MILES SOUTHEAST OF WHITEVILLE...MOVING
EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE CRUSOE ISLAND...DELCO...FREEMAN...
LAKE WACCAMAW...OLD DOCK...RIEGELWOOD AND BOLTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3439 7824 3415 7819 3411 7863 3429 7864
TIME...MOT...LOC 2149Z 268DEG 14KT 3420 7853

15
Special weather statement, May 27, 5:17 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
617 PM EDT TUE MAY 27 2014

SCZ032-033-053-272315-
FLORENCE-INLAND HORRY-MARION-
617 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY...FLORENCE AND MARION
COUNTIES THROUGH 715 PM EDT...

AT 617 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRESHAM...OR ABOUT 18 MILES SOUTH OF MARION...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...BRITTON NECK...GALIVANTS
FERRY...GRESHAM...HICKORY GROVE...HOMEWOOD...HORRY...KINGSBURG...PEE
DEE CROSSROADS...POSTON AND AYNOR.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3400 7952 3410 7904 3379 7900 3382 7949
TIME...MOT...LOC 2217Z 264DEG 14KT 3392 7939

15

The radar

The Wilmington radar (KLTX), 111 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dillon

When
May 27, 5:54 PM EST to 5:55 PM EST
Where
Dillon County, 2.24 mi SSW of Mc Cormick Xrds
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.469, -79.490

A tree was reported down at Minturn Road and Cashua Ferry Road. The time was estimated based on radar data.

Hail, Dillon

When
May 27, 6:03 PM EST to 6:05 PM EST
Where
Dillon County, 0.11 mi NE of Mc Cormick Xrds
Measured
1 in hail
Property damage
$250
Reported by
Trained Spotter
Coordinates
34.501, -79.478

Hail up to quarter size was reported on Minturn Road. The time was estimated based on radar data.

Hail, Dillon

When
May 27, 6:03 PM EST to 6:05 PM EST
Where
Dillon County, 0.35 mi SSW of Minturn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.516, -79.473

Hail up to the size of nickels was reported on Iris Court. The time was estimated based on radar data.

Thunderstorm Wind, Dillon

When
May 27, 6:12 PM EST to 6:13 PM EST
Where
Dillon County, 1.17 mi N of Little Rock
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.487, -79.397

A tree was reported down near the intersection of Judson Road and Harllees Bridge Road. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 523445, 523446, 523447, 523450.